Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 203, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Oct 23, 2017, 3:35 PM EDT for Bamberg County, Orangeburg County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 23, 2017, 3:35 PM EDT (19:35 UTC)
- Expired
- Oct 23, 2017, 4:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bamberg County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 60 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 23, 2:00 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 252 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted.
911
WUUS52 KCAE 231935
SVRCAE
SCC009-075-232015-
/O.NEW.KCAE.SV.W.0203.171023T1935Z-171023T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
335 PM EDT MON OCT 23 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Bamberg County in central South Carolina...
Western Orangeburg County in central South Carolina...
* Until 415 PM EDT
* At 335 PM EDT, a severe thunderstorm was located near Bamberg,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Orangeburg, Bamberg, Denmark, Brookdale, Cameron, Norway,
Rowesville, Olar, Cordova, Cope, Govan, Wilkinson Heights and
Edisto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM EDT for central South
Carolina.
LAT...LON 3316 8123 3321 8122 3328 8122 3370 8104
3363 8097 3364 8094 3361 8094 3362 8087
3361 8081 3353 8070 3317 8099 3308 8115
TIME...MOT...LOC 1935Z 206DEG 36KT 3325 8109
HAIL...<.75IN
WIND...60MPH
$$
CJR1 follow-up statement
589
WWUS52 KCAE 232006
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
406 PM EDT MON OCT 23 2017
SCC009-232016-
/O.CAN.KCAE.SV.W.0203.000000T0000Z-171023T2015Z/
Bamberg SC-
406 PM EDT MON OCT 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR BAMBERG COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 900 PM EDT for central South
Carolina.
LAT...LON 3334 8101 3334 8102 3335 8103 3335 8105
3338 8108 3338 8110 3363 8097 3364 8094
3361 8094 3361 8081 3353 8070 3328 8091
TIME...MOT...LOC 2006Z 206DEG 36KT 3353 8093
$$
SCC075-232015-
/O.CON.KCAE.SV.W.0203.000000T0000Z-171023T2015Z/
Orangeburg SC-
406 PM EDT MON OCT 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR CENTRAL ORANGEBURG COUNTY...
At 406 PM EDT, a severe thunderstorm was located near Orangeburg,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Orangeburg, Brookdale, Cameron, Rowesville, Cordova, Cope, Wilkinson
Heights and Edisto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM EDT for central South
Carolina.
LAT...LON 3334 8101 3334 8102 3335 8103 3335 8105
3338 8108 3338 8110 3363 8097 3364 8094
3361 8094 3361 8081 3353 8070 3328 8091
TIME...MOT...LOC 2006Z 206DEG 36KT 3353 8093
HAIL...<.75IN
WIND...60MPH
$$
CJRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 1:38 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Oct 23, 1:38 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Columbia SC 138 PM EDT Mon Oct 23 2017 .SYNOPSIS... A cold front will bring a chance of showers and thunderstorms through tonight. A dry, reinforcing cold front will move through the forecast area Tuesday night bringing cooler temperatures for mid week. Expect mostly clear skies with a warming trend through late week. Another cold front will approach the Southeast next weekend. && .NEAR TERM /THROUGH TONIGHT/... A southern stream closed low will lift from the mid Mississippi Valley region toward the lower Tennessee/Ohio Valley region today eventually merging with the broad upper trough. A cold front will approach the region from the west and begin moving into the Central Savannah River Area late this afternoon. The late morning meso-analysis suggests moderate instability developing across the CSRA and southeast Midlands where surface CAPE now at or above 1000 J/kg. The dew points and surface temps a little higher than previous thinking resulting in slightly stronger instability across the southern CWA. This is a concern suggesting severe potential may be increasing. Showers ahead of the main front have been mainly light and scattered this morning aiding further destabilization. 0-1 km Storm relative helicity will be increasing during the afternoon as cold front approaches from GA. Most of the forecast area has been outlooked by the Storm Prediction Center in a slight risk for severe weather. Most of the high resolution models show a line of convection moving through the area during the late afternoon and early evening along and ahead of the cold front. Damaging winds are the primary threat while a brief tornado may also be possible. SRH values support rotating updrafts. Instability should be a limiting factor especially across the north CWA. High temperatures possibly near 80 across the southeast Midlands...low to mid 70s north. May still have some lingering showers and thunderstorms this evening, with the highest rain chances across the eastern half of the cwa. Rain chances will continue to diminish from west to east through the night tonight as the cold front moves through and drier air begins to move in. The main cold front will be pushing through the forecast area overnight, and will be east of the area by Tuesday morning. Overnight lows in the low to mid 50s across the western cwa, while eastern counties will only fall into the upper 50s tonight. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... The main cold front and any showers will be east of the area Tuesday morning. Temperatures on Tuesday will still climb into the 70s as the coldest air remains west of the area behind a reinforcing cold front. Expect breezy conditions during the day with Bufkit wind profiles suggesting gusts up to 20 mph, under Lake Wind Advisory criteria. Gusts may continue into the evening as the reinforcing cold front pushes through. Dry weather and slightly below normal temperatures will prevail through Thursday night. Expect highs in the mid 60s to around 70 degrees on Wednesday and Thursday. Thursday looks to be the coldest morning with lows in the upper 30s to low 40s. Although, a moderate 15 kt low level jet (LLJ) will hinder frost development in some of our area's cooler spots. && .LONG TERM /FRIDAY THROUGH MONDAY/... Little change in the long term forecast. High pressure sitting over the area early in the period will moderate bringing warming temperatures and increasing moisture from Friday to Saturday. A deep upper trough will dig into the Southeast pushing another cold front into the region Saturday or Sunday. Models still disagree on the timing of the frontal passage. Colder temperatures and dry weather return for early next week behind the front. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Widespread restrictions expected through this evening with improving conditions tonight as cold front approaches. Gusty southeast winds to 20 knots shifting to west behind the front. Ceilings have been slowly rising to MVFR late morning into the afternoon. Believe ceilings will remain mainly MVFR through cold frontal passage early this evening as low-level moisture remains very high. Airmass weakly to moderately unstable ahead of the front. High resolution models suggest a convective line will develop along the front with a few discrete cells in advance of the front. So showers at the terminals more likely from 20z-24z then diminishing from west to east as front moves through with ceilings rising to VFR by 02z. Visibility likely reduced reduced in heavier showers along the front. There is some potential for patchy fog toward morning especially at fog prone AGS and OGB but confidence low at this time as drier air mass will be advecting into the area and boundary layer winds may stay up. EXTENDED AVIATION OUTLOOK...No significant impacts expected through the period. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Oct 23, 3:27 AM EDT, 12 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 327 AM EDT Mon Oct 23 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240730- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 327 AM EDT Mon Oct 23 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Showers and thunderstorm will move through the area through the day. Some storms this afternoon may become strong to severe, with damaging winds the main threat. Can not rule out an isolated tornado ahead of an approaching cold front. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
In the hours before
Special weather statement, Oct 23, 2:25 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
225 PM EDT MON OCT 23 2017
GAZ040-063-064-SCZ018-231915-
McDuffie-Lincoln-Columbia-McCormick-
225 PM EDT MON OCT 23 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT COLUMBIA...MCDUFFIE...
LINCOLN AND SOUTHEASTERN MCCORMICK COUNTIES...
At 224 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles southeast of Washington to
Warrenton. Movement was east at 30 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Grovetown, Evans, Thomson, Martinez, Harlem, Lincolnton, Dearing,
Parksville, Plum Branch, Modoc and Clarks Hill.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A tornado watch remains in effect until 900 PM EDT for east central
Georgia...and central South Carolina.
LAT...LON 3364 8261 3363 8258 3365 8258 3364 8256
3366 8251 3365 8249 3379 8258 3389 8216
3383 8212 3379 8216 3372 8218 3365 8212
3348 8211 3338 8225 3337 8255 3341 8255
3346 8259 3360 8265
TIME...MOT...LOC 1824Z 262DEG 29KT 3368 8260 3342 8264
CJRThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 12:39 PM EDT | Tornado Warning | CAE | Calhoun, Orangeburg | 36 min |
| Oct 23, 1:13 PM EDT | Tornado Warning | CAE | Calhoun, Clarendon, Sumter | 29 min |
| Oct 23, 4:10 PM EDT | Tornado Warning | CAE | Calhoun, Orangeburg | 35 min |
| Oct 23, 5:05 PM EDT | Special Weather Statement | CAE | Lancaster | 55 min |
| Oct 23, 6:01 PM EDT | Special Weather Statement | CAE | Bamberg, Orangeburg | 44 min |
| Oct 23, 6:02 PM EDT | Special Weather Statement | CAE | Kershaw, Lancaster | 28 min |
| Oct 23, 6:18 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg | 57 min |
| Oct 23, 6:52 PM EDT | Special Weather Statement | CAE | Chesterfield, Kershaw, Lee, Sumter | 53 min |
| Oct 23, 7:51 PM EDT | Special Weather Statement | CAE | Chesterfield | 39 min |
| Oct 23, 7:54 PM EDT | Special Weather Statement | CAE | Clarendon | 66 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.